Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 91, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 31, 2007, 4:09 PM CDT for O'Brien County, Osceola County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2007, 4:09 PM CDT (21:09 UTC)
- Expired
- May 31, 2007, 4:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties O'Brien County, IA, Osceola County, IA
The radar
The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:25 PM CDT | HAIL 0.75 | 3 Ne Ashton, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 312109 SVRFSD IAC141-143-312145- /O.NEW.KFSD.SV.W.0091.070531T2109Z-070531T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 409 PM CDT THU MAY 31 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN OBRIEN COUNTY IN NORTHWEST IOWA SOUTHERN OSCEOLA COUNTY IN NORTHWEST IOWA * UNTIL 445 PM CDT * AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 11 MILES SOUTH OF ASHTON...OR ABOUT 18 MILES NORTHEAST OF ORANGE CITY...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ASHTON AROUND 425 PM CDT... MELVIN AROUND 430 PM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4316 9582 4314 9572 4333 9557 4335 9579 $$ SCHUMACHER
3 follow-up statements
000 WWUS53 KFSD 312124 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 423 PM CDT THU MAY 31 2007 IAC141-143-312145- /O.CON.KFSD.SV.W.0091.000000T0000Z-070531T2145Z/ OSCEOLA IA-OBRIEN IA- 423 PM CDT THU MAY 31 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR NORTH CENTRAL OBRIEN AND CENTRAL OSCEOLA COUNTIES... AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF ASHTON...OR ABOUT 24 MILES NORTHEAST OF ORANGE CITY...MOVING NORTH AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... SIBLEY AROUND 440 PM CDT... A SECOND STORM HAS DEVELOPED JUST TO THE NORTH OF THE INITIAL STORM...AND MAY ALSO PRODUCE HAIL TO THE SIZE OF PENNIES. THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4316 9582 4314 9572 4339 9556 4340 9579 $$ BT
000 WWUS53 KFSD 312130 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 428 PM CDT THU MAY 31 2007 IAC141-143-312145- /O.CON.KFSD.SV.W.0091.000000T0000Z-070531T2145Z/ OSCEOLA IA-OBRIEN IA- 428 PM CDT THU MAY 31 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR NORTH CENTRAL OBRIEN AND CENTRAL OSCEOLA COUNTIES... AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IDICATED TWO SEVERE STORMS. THE FIRST STORM WAS LOCATED 4 MILES SOUTHEAST OF SIBLEY...WHILE THE SECOND STORM WAS LOCATED 4 MILES SOUTHEAST OF ASHTON...MOVING NORTH AT 25 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... SIBLEY AROUND 440 PM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4316 9582 4314 9572 4339 9556 4340 9579 $$ BT
000 WWUS53 KFSD 312146 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 445 PM CDT THU MAY 31 2007 IAC141-143-312155- /O.EXP.KFSD.SV.W.0091.000000T0000Z-070531T2145Z/ OSCEOLA IA-OBRIEN IA- 445 PM CDT THU MAY 31 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OBRIEN AND CENTRAL OSCEOLA COUNTIES EXPIRES AT 445 PM CDT... THE STORM IS NO LONGER SEVERE. HOWEVER...IT MAY STILL PRODUCE HAIL TO HALF AN INCH IN DIAMETER. LAT...LON 4316 9582 4314 9572 4339 9556 4340 9579 $$ BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:35 PM CDT, 34 minutes earlier.
Area forecast discussion, May 31, 3:35 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT THU MAY 31 2007 .DISCUSSION... FIRST S/W EJECTING NEWD INTO CWA BEGINNING TO TRIGGER SCT TRW ACRS WRN CWA AS OF 20Z. THESE SHUD CONT INTO THE EVE WITH POT FOR A FEW SVR STORMS. STORMS SHUD DISSIPATE ERN CWA THIS EVE AS STORMS LOSE HEATING. HWVR...STORMS SHUD CONT TO FIRE UP WRN CWA CLOSER TO UPPER LOW AND SFC FNT. THIS BNDRY WL SHIFT EWD DURING THE NIGHT AND AS LLJ INCREASES...WUD EXPECT TRW TO BECOME MORE WDSPRD NR FNT DURING THE NIGHT WITH BEST CHC W OF I29 AFT 06Z. SO WL GO WITH HIGHEST POPS ACRS THE W. WL NEED TO WATCH FOR PSBL HEAVY RAINS ESPEC IF IT OCCURS IN JAMES RVR VALLEY. CONTINUING TO DEAL WITH THE STUBBORN UPPER LEVEL LOW OVER THE NEXT FEW DAYS AS IT BEGINS TO MOVE EAST. EXPECT FRIDAY TO BE WETTEST OF THE BUNCH AS MAIN SHORT WAVE CURRENTLY IN EASTERN MONTANA ROTATES AROUND AND INTO CWA. SHORTWAVE ROTATES TO THE NORTH ON FRIDAY EVENING...BUT WILL LIKELY KEEP SOME SHOWERS AROUND ESPECIALLY ACROSS THE NORTHERN HALF OF THE CWA NEAR THE CENTER OF THE LOW. AS UPPER LOW SHIFTS TO THE EAST...EXPECT A FEW DAYS OF INSTABILITY DRIVEN SHOWERS AND THUNDERSTORMS. WITH THE UPPER LOW NEAR BY ON SATURDAY...COULD SEE A FEW AFTERNOON COLD CORE FUNNELS GIVEN SUFFICIENT DESTABILIZATION. UPPER LEVEL LOW EVENTUALLY SHIFTS EAST AND COMBINES FORCES WITH A WAVE OVER THE HUDSON BAY. RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION RESULTING IN DRY CONDITIONS AND LIGHT WINDS...SOMETHING THAT HAS BEEN EXTREMELY UNCOMMON THIS SPRING. HOWEVER...THE TRANQUIL CONDITIONS DON/T LOOK TO PERSIST AS A TROUGH WORKS INTO THE NORTHERN PLAINS. THE GFS IS MORE PROGRESSIVE THAN THE ECMWF WITH THIS SYSTEM. HAVE SIDED WITH THE SLOWER SOLUTION...GIVEN THE GFS MOVES THE SYSTEM TO THE EAST DESPITE THE UPPER LEVEL JET REMAINING ON THE BACKSIDE OF THE TROUGH. IN ADDITION...THE MID AND UPPER LEVEL FORCING HANGS BACK TO THE WEST...SUGGESTING THE GREATEST PRECIP POTENTIAL WOULD BE LATE ON THURSDAY OR LATER. CONVECTION POTENTIAL WILL LIKELY DEPEND ON CAP STRENGTH...WITH FAIRLY WARM AIR AHEAD OF THE FRONT. && .AVIATION... SCT TRW WL AFFECT THE AREA THRU THE EVE BECOMING MORE WDSPRD AFTER MIDNIGHT. OCNL MVFR CIGS IN TRW. SFC WNDS CUD GUST TO 50 KTS IN TRW THRU 02Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BT/
Hazardous weather outlook, May 31, 10:10 AM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1010 AM CDT THU MAY 31 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1010 AM CDT THU MAY 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA THIS AFTERNOON AND INTO THIS EVENING. SOME THUNDERSTORMS MAY BECOME SEVERE IN SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA DURING THE MID AFTERNOON...WITH THE MAIN THREATS BEING HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. THUNDERSTORMS WILL BECOME MORE NUMEROUS AFTER MIDNIGHT...BUT THE THREAT FOR SEVERE WEATHER WILL DECREASE AFTER DARK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL BE LIKELY BOTH FRIDAY AND SATURDAY ACROSS THE AREA. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM ACROSS FAR SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.